New Mexico, 2016Heavy Snow in New Mexico, January 25 to 26, 2016
January 25 to 26, 2016 · NWS ABQ · 7 events in 7 counties and zones
A large scale upper level storm system digging into the southern Rockies combined with deep, easterly, upslope flow over the Sangre de Cristo Mountains of New Mexico to produce very heavy snowfall. Strong upslope flow into the eastern slopes of the Sangre de Cristo Mountains from near Angel Fire south to Gason and Las Vegas produced intense snowfall rates during the evening of the 25th through…
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large scale upper level storm system digging into the southern Rockies combined with deep, easterly, upslope flow over the Sangre de Cristo Mountains of New Mexico to produce very heavy snowfall. Strong upslope flow into the eastern slopes of the Sangre de Cristo Mountains from near Angel Fire south to Gason and Las Vegas produced intense snowfall rates during the evening of the 25th through sunrise on the 26th. Isolated locations around Gascon, Ledoux, and Chacon picked up 20 to 30 inches of snowfall. Lighter snowfall impacted areas farther south and east. However, amounts still averaged 4 to 8 inches and difficult travel was reported. Most folks noted heavy wet accumulations so impacts did not occur for too long after the snow ended.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jan 25, 2:53 PM MST, 7 minutes earlier.
Area forecast discussion, Jan 25, 2:53 PM MST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
253 PM MST MON JAN 25 2016
.SYNOPSIS...
A ROUND OF SNOW TONIGHT AND TUESDAY FROM THE CENTRAL MOUNTAIN
PEAKS TO THE TEXAS BORDER...THEN DRY WEATHER THE REST OF THE
WEEK AND PERHAPS INTO THE WEEKEND. TEMPERATURES WILL BE COLDER
TONIGHT THROUGH TUESDAY NIGHT BEFORE REBOUNDING WEDNESDAY INTO
THE WEEKEND. WINDS WILL NOT BE A BIG WEATHER PLAYER THROUGH THE
WEEK...THEN BREEZY TO WINDY CONDITIONS OVER THE WEEKEND INTO EARLY
NEXT WEEK.
&&
.DISCUSSION...
FIRST DECENT SHOT OF WIDESPREAD SNOW SINCE THE LATE DECEMBER
BLIZZARD WILL IMPACT THE EASTERN HALF OF OUR FORECAST AREA TONIGHT
AND TUESDAY. A 100 KT JET ALOFT WILL COMBINE WITH A SURFACE COLD
FRONT TO BRING LOW LEVEL MOIST...UPSLOPE WINDS AND UNSTABLE
CONDITIONS TO CENTRAL AND EASTERN NM TONIGHT AND TUESDAY. MUCH
COLDER AIR WILL ALSO POUR INTO THE STATE. SNOW AMOUNTS ARE STILL
SOMEWHAT HAZY AS MODELS DIFFER SIGNIFICANTLY. NAM AND HI RES
MODELS ARE MOST BULLISH WITH LOCAL AMOUNTS OF 8 TO 12 INCHES ALONG
THE EAST SLOPES OF THE CENTRAL MOUNTAINS. WILL PLAY IT IN THE
MIDDLE FOR NOW AND ADJUST ACCORDINGLY. WE WILL EXPAND THE WINTER
WEATHER ADVISORIES SOUTH TO INCLUDE ALL OF THE CENTRAL HIGH
TERRAIN AND CHAVES COUNTY. CONSIDERED UPGRADING SOME ADVISORIES TO
WARNINGS...NAMELY THE EAST SLOPES OF THE SANGRES ONTO THE NORTHEAST
HIGHLANDS. TUESDAY WILL BE CHILLY WITH HIGHS WELL BELOW NORMAL.
AFTER A COLD START WEDNESDAY...SUNSHINE WILL HELP TEMPERATURES
CLIMB BACK TO NEAR NORMAL. THE DRY WEATHER AND WARMING TREND WILL
CONTINUE THURSDAY AND FRIDAY WITH GENERALLY LIGHT WINDS. HIGHS
WILL BE WELL ABOVE NORMAL BY FRIDAY.
THE DRY AND MILD WEATHER WILL CONTINUE INTO THE WEEKEND...ALTHOUGH
THERE ARE SIGNS OF A MORE SIGNIFICANT STORM IMPACTING NM BEFORE
THE END OF THE WEEKEND...AND IT WOULD CONTINUE INTO EARLY NEXT
WEEK. STAY TUNED. CHJ
&&
.FIRE WEATHER...
AN UPPER LEVEL WAVE...THAT MAY WEAKLY CLOSE OFF...WILL SLIDE
SOUTHEASTWARD ACROSS THE STATE TONIGHT AND TUESDAY AS A COLD FRONT
SLIDES DOWN THE EASTERN PLAINS. THE COMBINATION OF UPSLOPE FLOW
AND LIFT FROM THE UPPER LEVEL SYSTEM SHOULD RESULT IN SNOW ALONG
AND EAST OF THE CENTRAL MOUNTAIN CHAIN. 2 TO 6 INCHES WILL BE
COMMON...WITH LOCALLY HIGHER AMOUNTS ALONG THE EAST SLOPES OF THE
SANGRE DE CRISTO MOUNTAINS. TEMPERATURES ON TUESDAY WILL BE MUCH
COLDER ACROSS THE PLAINS AS A RESULT OF THE FRONT...SNOW...AND
SNOW COVER. HIGH TEMPS WILL BE 10 TO 20 DEGREES BELOW NORMAL IN
THESE AREAS...WHILE WESTERN NM WILL BE 5 TO 10 DEGREES BELOW
NORMAL. SNOW WILL GENERALLY SLIDE SOUTH WITH TIME...THUS THE
GREATEST AMOUNTS ACROSS THE NORTHEAST WILL FALL OVERNIGHT...WHILE
SNOW ACROSS THE EAST CENTRAL PLAINS WILL LINGER THROUGH TUESDAY
AFTERNOON. FAIR TO GOOD VENTILATION IS LIKELY ACROSS AREAS MAINLY
SOUTH OF I-40...WITH POOR CONDITIONS ACROSS THE NORTH.
WEDNESDAY THROUGH SATURDAY WILL FEATURE A STEADY WARMUP. ABOVE
NORMAL TEMPERATURES ARE EXPECTED FRIDAY AND SATURDAY.
ALOFT...NORTHERLY FLOW WILL GIVE WAY TO A RIDGE ON WEDNESDAY.
MUCH LOWER TRANSPORT WINDS AND MIXING HEIGHTS WILL YIELD POOR
VENTILATION ON WEDNESDAY AREAWIDE. A WEAK UPPER LEVEL TROUGH WILL
SLIDE ACROSS NORTHEAST NM ON THURSDAY NIGHT INTO FRIDAY...BUT
THERE WILL NOT BE ENOUGH MOISTURE TO WORK WITH TO EEK OUT ANY
PRECIPITATION. POOR VENTILATION WILL CONTINUE BOTH THURSDAY AND
FRIDAY...EXCEPT PERHAPS A FEW LOCATIONS ACROSS THE EAST CENTRAL
PLAINS WERE FAIR TO GOOD VENT RATES ARE EXPECTED DUE TO A LITTLE
WIND.
MODELS CONTINUE TO POINT TOWARD A STORM SYSTEM AFFECTING NEW
MEXICO LATE IN THE WEEKEND INTO EARLY NEXT WEEK. THIS SYSTEM WILL
BE SURE TO COOL TEMPS SUBSTANTIALLY...BRING SOME SNOW TO THE
STATE...AND ALSO INCREASE WIND SPEEDS. THOUGH THE DETAILS ARE
STILL YET TO BE WORKED OUT...IT DOES LOOK LIKE THE PATTERN WILL
CHANGE TO KICK OFF FEBRUARY. 34
&&
.AVIATION...
18Z TAF CYCLE
VFR CONDITIONS WILL PREVAIL THRU MID AFTERNOON. THEREAFTER THE
COMBINATION OF AN UPPER LEVEL WAVE AND A BACK DOOR FRONT WILL
RESULT IN THE DEVELOPMENT OF MVFR TO IFR CIGS AND LOW VSBYS IN
SNOWFALL THIS EVENING AND OVERNIGHT ALONG AND EAST OF THE CENTRAL
MT CHAIN. SNOW WILL FAVOR AREAS FROM THE SANGRES TOWARD KLVS
BETWEEN 23Z AND 04Z...THEN A BAND OF SNOW WILL EXPAND SOUTHEAST
TOWARD KTCC AND KCVS THRU 09Z. THEREAFTER...SNOW WILL CONTINUE TO
PROPAGATE/EXPAND SOUTHWARD TOWARD KROW AND KSRR THRU 18Z TUE.
&&
.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON...................... 13 36 13 38 / 0 0 0 0
DULCE........................... -1 33 -3 36 / 5 5 0 5
CUBA............................ 9 34 9 39 / 5 5 0 0
GALLUP.......................... 7 39 6 45 / 0 0 0 0
EL MORRO........................ 5 36 2 42 / 0 0 0 0
GRANTS.......................... 7 40 6 47 / 0 0 0 0
QUEMADO......................... 13 38 10 42 / 5 0 0 0
GLENWOOD........................ 20 50 18 51 / 0 0 0 0
CHAMA........................... 0 30 -1 36 / 10 10 0 5
LOS ALAMOS...................... 16 35 14 41 / 0 5 0 0
PECOS........................... 15 32 12 41 / 60 10 5 0
CERRO/QUESTA.................... 2 28 0 34 / 20 5 0 0
RED RIVER....................... 2 24 -6 33 / 40 10 5 0
ANGEL FIRE...................... -4 27 -11 35 / 60 5 0 0
TAOS............................ 8 33 0 38 / 20 0 0 0
MORA............................ 12 31 7 42 / 60 20 5 0
ESPANOLA........................ 17 41 12 47 / 10 0 0 0
SANTA FE........................ 17 34 15 41 / 30 5 0 0
SANTA FE AIRPORT................ 16 38 14 44 / 10 0 0 0
ALBUQUERQUE FOOTHILLS........... 23 41 21 45 / 5 0 0 0
ALBUQUERQUE HEIGHTS............. 24 43 22 47 / 5 0 0 0
ALBUQUERQUE VALLEY.............. 23 44 19 48 / 0 0 0 0
ALBUQUERQUE WEST MESA........... 23 44 22 47 / 0 0 0 0
LOS LUNAS....................... 21 45 19 49 / 0 0 0 0
RIO RANCHO...................... 23 44 22 49 / 0 0 0 0
SOCORRO......................... 25 46 21 50 / 0 0 0 0
SANDIA PARK/CEDAR CREST......... 18 36 16 42 / 20 5 5 0
TIJERAS......................... 20 38 17 43 / 20 5 0 0
MORIARTY/ESTANCIA............... 13 37 7 43 / 60 20 5 0
CLINES CORNERS.................. 14 32 12 39 / 60 30 5 0
GRAN QUIVIRA.................... 20 38 17 43 / 20 50 5 0
CARRIZOZO....................... 23 43 18 46 / 20 30 5 0
RUIDOSO......................... 21 35 16 42 / 30 40 10 5
CAPULIN......................... 11 34 9 47 / 60 5 5 0
RATON........................... 12 37 8 50 / 60 5 5 0
SPRINGER........................ 15 38 11 52 / 60 5 5 0
LAS VEGAS....................... 13 33 10 48 / 70 20 5 0
CLAYTON......................... 19 41 21 54 / 30 5 0 0
ROY............................. 18 36 16 49 / 60 10 5 0
CONCHAS......................... 25 39 20 55 / 60 20 0 0
SANTA ROSA...................... 24 38 20 52 / 60 30 0 0
TUCUMCARI....................... 23 39 18 55 / 60 30 0 0
CLOVIS.......................... 25 36 20 50 / 50 40 5 0
PORTALES........................ 25 38 19 50 / 40 50 5 0
FORT SUMNER..................... 25 38 20 51 / 60 60 5 0
ROSWELL......................... 31 39 21 52 / 30 50 10 5
PICACHO......................... 26 40 20 48 / 60 60 10 0
ELK............................. 24 37 17 44 / 50 40 10 0
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO NOON MST
TUESDAY FOR THE FOLLOWING ZONES... NMZ513>515-527>537.
WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 6 PM MST TUESDAY
FOR THE FOLLOWING ZONES... NMZ524-526-538>540.
WINTER WEATHER ADVISORY FROM 8 PM THIS EVENING TO 6 PM MST TUESDAY
FOR THE FOLLOWING ZONES... NMZ521>523.
&&
40
Hazardous weather outlook, Jan 25, 6:03 AM MST, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
603 AM MST MON JAN 25 2016
NMZ501>540-261300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
603 AM MST MON JAN 25 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
AREAS OF LIGHT TO MODERATE SNOW WILL DEVELOP BY OR TOWARD EVENING
IN THE VICINITY OF THE SANGRE DE CRISTOS AND SPREAD OVERNIGHT
THROUGH THE NORTHEAST HIGHLANDS AND PLAINS SOUTHWARD INTO THE
EAST CENTRAL PLAINS. A FEW TO SEVERAL INCHES OF SNOW ACCUMULATION
APPEAR LIKELY ACROSS THIS REGION CREATING REDUCED VISIBILITIES AND
SNOW COVERED AND ICY ROADS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SNOW WILL DIMINISH FROM NORTH TO SOUTH AS THE DAY PROGRESSES ACROSS
THE EAST HALF OF NEW MEXICO. A FEW MORE INCHES COULD ACCUMULATE
MAINLY SOUTH OF THE INTERSTATE 40 CORRIDOR...PRIMARILY IN THE
MORNING. UNTIL TEMPERATURES RISE A FEW DEGREES ABOVE FREEZING
ROAD CONDITIONS WILL LIKELY REMAIN SNOW AND SLUSH COVERED WITH
SOME ICY PATCHES.
WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ
OR BY CALLING 1.888.386.7637.
43
In the hours before
Local storm report, Jan 25, 9:55 AM MST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
955 AM MST MON JAN 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 1 WNW NAVAJO DAM 36.80N 107.62W
01/25/2016 M1.0 INCH RIO ARRIBA NM CO-OP OBSERVER
0915 AM SNOW 3 NE FARMINGTON 36.79N 108.15W
01/25/2016 M1.0 INCH SAN JUAN NM COCORAHS
0915 AM SNOW 10 N FARMINGTON 36.90N 108.19W
01/25/2016 M1.3 INCH SAN JUAN NM COCORAHS
0915 AM SNOW 10 SSE ANGEL FIRE 36.25N 105.21W
01/25/2016 M1.5 INCH MORA NM COCORAHS
&&
EVENT NUMBER ABQ1600394
EVENT NUMBER ABQ1600395
EVENT NUMBER ABQ1600396
EVENT NUMBER ABQ1600397
JLPHeavy Snow, East Slopes of the Sangre de Cristo Mountains
- When
- January 25, 3:00 PM MST to January 26, 9:30 AM MST
- Where
- East Slopes of the Sangre de Cristo Mountains forecast zone
- Reported by
- Trained Spotter
Intense snowfall rates of 2 to 3 inches per hour during the evening of the 25th dumped between 24 and 30 inches of snowfall in the area from Chacon to Gascon and Ledoux. Areas farther north toward Angel Fire and Black Lake also picked up between 5 and 10 inches. The observer near Ledoux noted this was the heaviest snowfall event in many years.
Heavy Snow, Southern Sangre de Cristo Mountains Above 9500 Feet
- When
- January 25, 3:00 PM MST to January 26, 11:00 AM MST
- Where
- Southern Sangre de Cristo Mountains Above 9500 Feet forecast zone
- Reported by
- SNOTEL
SNOTEL on the east slope of the southern exposure of the Sangre de Cristos Mountains reported a whopping 18 inches. Other areas across the mountains reported 3 to 7 inches.
Heavy Snow, Northeast Highlands
- When
- January 25, 5:00 PM MST to January 26, 8:00 AM MST
- Where
- Northeast Highlands forecast zone
- Reported by
- CoCoRaHS
Intense snowfall rates of 1 to 2 inches per hour during the evening of the 25th dumped 3 to 6 inches of snowfall in the area from Las Vegas to Ribera and Villanueva. Public reported this as a heavy wet snow.
Heavy Snow, Central Highlands
- When
- January 25, 5:00 PM MST to January 26, 10:00 AM MST
- Where
- Central Highlands forecast zone
- Reported by
- COOP Observer
Observers reported 4 to 8 inches of snowfall in a heavy burst on the evening of the 25th before slowly tapering off early on the 26th.
Heavy Snow, Eastern Lincoln County
- When
- January 25, 5:00 PM MST to January 26, 11:00 AM MST
- Where
- Eastern Lincoln County forecast zone
- Reported by
- Trained Spotter
Spotters around the area from Corona east along state highway 247 reported near 7 inches of snowfall with intense snowfall rates during the evening of the 25th.
Heavy Snow, Guadalupe County
- When
- January 25, 7:00 PM MST to January 26, 8:00 AM MST
- Where
- Guadalupe County forecast zone
- Reported by
- Trained Spotter
An intense band of snowfall impacted western Guadalupe County with high snowfall rates. Spotters reported between 3 and 7 inches over the area from near Vaughn northward toward Pastura and around Anton Chico.
Heavy Snow, De Baca County
- When
- January 25, 9:00 PM MST to January 26, 10:00 AM MST
- Where
- De Baca County forecast zone
- Reported by
- Trained Spotter
An intense band of snowfall impacted De Baca County with high snowfall rates late on the evening of the 25th. Spotters reported between 3 and 5 inches across the county, including Fort Sumner.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Alaska, January 25 to 26, 2016$23,000 · 62 kt wind · 6 events
- Winter Weather in Wisconsin, January 25 to 26, 20169 events
- Winter Weather in Michigan, January 25 to 26, 20168 events
- Dense Fog in Montana, January 25 to 26, 20164 events
- Winter Weather in South Dakota, January 25, 20163 events
- Winter Weather in Colorado, January 25, 20163 events
- Dense Fog in Utah, January 25, 20161 event
- Dense Fog in Colorado, January 25, 20161 event
- Dense Fog in Colorado, January 25 to 26, 20161 event
- Blizzard in Alaska, January 25, 20161 event
- Dense Fog in Utah, January 25 to 26, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 609612, 609631, 609636, 609637, 609645, 609646, 609647.